Andrew Huberman, PhD discusses post-finasteride syndrome on the Huberman Lab podcast

Today’s episode of the popular Huberman Lab Podcast is titled “The Science of Healthy Hair, Hair Loss and How to Regrow Hair.” It includes a five-minute discussion of post-finasteride syndrome.

In the segment, Huberman raises an issue that has been little-discussed in the literature: the role of the androgen dihydrotestosterone (DHT) in development throughout the lifespan. He points out that, while we know it has a crucial role in early development and at puberty, it could have an important role in men in their 20s and 30s. Finasteride and dutasteride suppress DHT among other steroids. A different role of the androgen based on age could explain the apparent higher risk of a post-drug disorder in younger men.

Here is the transcript of Huberman’s discussion of post-finasteride syndrome, followed by the video. The transcript has been lightly edited for readability, and emphasis added in bold.

One point about finasteride taken either alone or in combination is that in recent years, really in the last five or so years, there’s been increasing discussion about so-called post-finasteride syndrome. Now post-finasteride syndrome is indeed a new phenomenon, in the sense that finasteride has been prescribed for a very long period of time for treatment of the prostate at dosages of about five milligrams per day. That’s a very high dose, sometimes lower but as high as five milligrams per day, and for many years there was no discussion about this post-finasteride syndrome.

What is post-finasteride syndrome? Post-finasteride syndrome is when, typically it’s males, this is where it’s been described, will take finasteride at any range of dosages from one milligram to five milligrams per day. They’re either doing this for prostate or more likely they’re doing it to offset hair loss and increase hair growth. And then they stop taking finasteride for whatever reason, financial or it wasn’t working for them, or the side effects were not to their liking and they start to experience some very severe, what can only be called syndrome effects, such as very reduced libido, very reduced erectile function, very reduced mood, to the point of depression, even suicidal depression, so this is pretty scary stuff. Especially since it’s occurring at an age when most of these things are not typically occurring in males. They can occur but they’re not typical of younger males in their 20s and 30s and early 40s.

So we have to ask ourselves, what’s going on here? After all, people have taken finasteride for the prostate at fairly high dosages without this post-finasteride syndrome when they’ve stopped. Now these young males are taking finasteride, they’re coming off finasteride and they’re getting this very severe, very debilitating post-finasteride syndrome.

This has become a kind of a hot topic, enough so that medical doctors who’ve been prescribing finasteride for a very long time have been forced to address this. I think at first they were sort of perplexed and thought I don’t know this might be psychosomatic whatever that means, I mean as a neuroscientist who works on mind-body connection we know that nothing is truly psychosomatic. Everything is of the mind and body but the point is that enough medical attention has been placed on post-finasteride syndrome and trying to unravel exactly what that is, where there are now a few general conclusions about what might be going on.

Post-finasteride syndrome seems to indicate that dihydrotestosterone is likely having further effects on male maturation, in particular maturation of the hypothalamus and areas of the brain that continue well into one’s 20s, and maybe even one’s 30s.

First of all it seems that younger males taking finasteride, in particular high dosages to improve hair growth or offset hair loss, seems to be one of the key variables. We’re not seeing this post-finasteride syndrome as much in older males, in fact it seems to occur more in males in their 20s and 30s than males in their 40s and older, so that’s one thing, and it may relate to the ways in which dihydrotestosterone we know has a very key role in early embryonic development. It’s actually what’s responsible for the male genitalia. It’s also responsible for certain things in female development but, mainly in utero it’s responsible for male development and development of the penis in particular.

And then around the time of puberty dihydrotestosterone acts again in what’s called its activating effects to further increase growth of the genitalia, increase the musculature, bone growth etc., and increase libido and a number of other things. It’s probably also involved in the activation of puberty. It’s certainly not the only hormone involved in the activation of male puberty but it’s certainly one of the key players. So dihydrotestosterone has these known early roles in embryonic development and in puberty. But what post-finasteride syndrome seems to indicate is that dihydrotestosterone is likely having further effects on male maturation, in particular maturation of the hypothalamus and areas of the brain that continue well into one’s 20s, and maybe even one’s 30s.

And here I just want everyone to keep in mind that we tend to think about development as childhood, teenage years, young adulthood, but really development never stops. Development is something that starts at conception and birth of course, and then extends all the way out until the point when we die. So even if we live to be in our late 90s or achieve 100 years of age, development is occurring during that entire time and these different hormones such as dihydrotestosterone are having different impact in different ways across the lifespan, so there isn’t a clear conclusion about what post-finasteride syndrome is really all about. But it points to the fact that DHT is likely to be involved in development of the brain and the brain to genital axis, because I mentioned that because so many of the side effects that are associated with this post-finasteride syndrome seem to center on sexual side effects, although there are also the depressive side effects. Of course those can be related to one another in either direction, so while I do understand that loss of one’s hair or potential loss of one’s hair can be particularly troubling and anxiety-provoking, even cause depression in some cases—I am sensitive to that—you also want to be sensitive to the fact that some of these treatments such as finasteride can carry very serious side effects even if you come off them, AKA post-finasteride syndrome.

The video starts at the segment on post-finasteride syndrome (01:51:01).